Iowa, 2015

Flash Flooding and Flooding in Iowa, September 6 to 8, 2015

September 6 to 8, 2015 · NWS DMX · 57 events in 13 counties and zones

A slow moving cold front entered the state and produced heavy rainfall across a large portion of central Iowa. The front eventually stalled, and transitioned to a northward moving warm front the next day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$970,000
Crop damage
$65,000
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A slow moving cold front entered the state and produced heavy rainfall across a large portion of central Iowa. The front eventually stalled, and transitioned to a northward moving warm front the next day. Rainfall totals were generally in excess of 2 inches, with the largest reports in excess of 5 inches, resulting in some localized flash flooding. In addition to the heavy rainfall, a lone severe hail report came early in the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 6, 2:05 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 6, 2:05 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SUN SEP 6 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 305 PM CDT SUN SEP 6 2015

STILL SOME UNCERTAINTY ABOUT EVOLUTION OF SYSTEM TONIGHT. VARIOUS
MODEL SOLUTIONS BEGINNING TO EITHER POINT TOWARD SLIGHTLY MORE
PROGRESSIVE EVOLUTION OF CONVECTION OVERNIGHT...OR SLIGHTLY MORE
NORTH PLACEMENT OF MAX.

SO FAR CONVECTIVE TRENDS HAVE BEEN RAMPING UP SLOWLY DUE TO H700
TEMPS SITTING ABOVE 11-12C THIS AFTERNOON. BUT AS FRONT ENTERS
NW/W IA EARLY THIS EVENING AND AREA BECOMES UNCAPPED AND H700
TEMPS COOL A COUPLE OF DEGREES...A RAPID INCREASE IN STORMS SHOULD
OCCUR BETWEEN 4 PM AND 7 PM. DESPITE THE EXPECTED MODEL
UNCERTAINTY...WE ARE IN NEAR RECORD TERRITORY FOR AVAILABLE
ATMOSPHERIC MOISTURE FOR EARLY SEPTEMBER. THIS IS DUE IN PART TO A
PROLONGED FETCH OF GULF MOISTURE WHICH IS FEEDING NORTHEAST INTO
THE CENTRAL PLAINS AND GREAT LAKES. SECONDLY...A TROPICAL
CONNECTION FROM THE SOUTHWEST US THAT RESULTED IN AN OLD TROPICAL
SYSTEM EARLIER IN THE WEEK OFF THE COAST OF BAJA MEXICO BEING
INGESTED IN THE MID TO UPPER LEVEL FLOW. PWAT VALUES WILL BE
APPROACHING 2 TO 2.25 INCHES BETWEEN 00-06Z TONIGHT PLACING OUR
VALUES IN THE 99TH/100TH PERCENTILE AND OVER 3 SDEV ABOVE NORMAL
FOR THIS TIME OF YEAR. WARM CLOUD DEPTHS ARE NEAR 14.5KFT WHICH IS
EXTREMELY DEEP. THERE REMAIN NUMEROUS FACTORS SUPPORTING
EFFICIENT/HIGH RAINFALL RATES THIS EVENING...AND LOOKING
AHEAD...AGAIN MONDAY NIGHT. BACK TO THE MODELS...CONSECUTIVE RUNS
OF THE HRRR ARE SHOWING A MORE PROGRESSIVE EVOLUTION TO TONIGHTS
CONVECTION WITH FORWARD PROPAGATING CORFIDI VECTORS ABOUT 20 KTS.
BUT EVEN THIS IS DECEIVING IF RAINFALL RATES ARE 2-3 INCHES PER
HOUR AT TIMES...AND STILL SUGGESTS A QUICK COUPLE OF INCHES OF
RAIN IN THE MORE VIGOROUS CELLS. WITH ANY LOCALIZED
TRAINING...STILL A POTENTIAL FOR ISOLATED 3 TO 4 INCHES AMOUNTS
OVERNIGHT. THE NAM IS LEANING TOWARD THE MORE PROGRESSIVE HRRR
OVERNIGHT WITH THE GFS RAMPING UP CONVECTION BETWEEN 00-06Z ON THE
NOSE OF THE INCREASING LOW LEVEL JET ALONG THE INVERTED TROUGH
WITHIN THE ZONE OF MAXIMUM SFC CONVERGENCE. THE QPF MAX IS
CENTERED OVER HIGHWAY 30...ROUGHLY BETWEEN US 20/I80 FROM GREENE
TO MARSHALL COUNTIES. WITH THAT ADDED UNCERTAINTY TONIGHT AND THE
POSSIBLE NORTHERLY SHIFT BY 20 MILES OF THE QPF MAX...WILL BE
ADDING ONE ROW OF COUNTIES TO TONIGHTS FFA ALONG US 20. REALIGNING
THE WATCH NOW IS RISKY...DUE TO THE POSSIBILITY OF THE MODELS ARE
NOT PROPERLY ACCOUNTING FOR A STRONGER OUTFLOW BOUNDARY LATER IN
THE EVENING...WHICH WOULD THEN BE FEEDING OFF AN INCREASING LOW
LEVEL JET OVERNIGHT. THERE MAY ACTUALLY BE TWO FAVORED AREAS OF
HEAVY RAINFALL...EARLIER BETWEEN US20/30 AND LATER ALONG AND SOUTH
OF I80. NONE THE LESS...THE RISK FOR FLASH FLOODING AND SUBSEQUENT
ISSUES REMAINS. TIMING OF THE EVENT SUGGESTS THAT STORMS SHOULD BE
IN FULL SWING BETWEEN 02-09Z WITH ACTIVITY REMAINING STRONG BUT
SLOWLY DIMINISHING BETWEEN 09-13Z MONDAY OVER THE SOUTH/SOUTHEAST.
LOWS TONIGHT WILL FALL TO THE LOWER 70S SOUTH TO NEAR 60 OVER THE
FAR NORTHWEST AS THE COOLER AIR BEGINS TO FILTER INTO THE REGION
TONIGHT. TONIGHTS RAINFALL WILL PRIME THE REGION FOR A MORE
SIGNIFICANT RISK OF FLOODING MONDAY NIGHT AND THIS IS COVERED IN
THE EXTENDED DISCUSSION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 305 PM CDT SUN SEP 6 2015

A POTENTIALLY SIGNIFICANT HEAVY RAIN AND FLOODING EVENT MAY BE
SHAPING UP EARLY THIS WEEK.

THE COLD FRONT SAGGING DOWN INTO IOWA TONIGHT...AS DISCUSSED IN
THE SHORT TERM SECTION ABOVE...WILL LIKELY STALL ACROSS SOUTHERN
IOWA BY MONDAY MORNING THEN RETREAT BACK NORTHWARD A BIT TOWARD
CENTRAL IOWA DURING THE DAY. DESTABILIZATION WILL BE LIMITED BY
DEBRIS CLOUDS AND A LACK OF LOW LEVEL WARM AIR ADVECTION OVER
MOST OF THE FORECAST AREA...PLUS THERE WILL BE NO LARGE SCALE
FORCING MECHANISM FOR CONVECTION FOR MOST OF THE DAY. NEVERTHELESS
THE AIRMASS WILL BE JUICED ENOUGH WITH THE BOUNDARY WOBBLING
AROUND THAT LOW POPS ARE MAINTAINED ON MONDAY.

BEGINNING LATE MONDAY AFTERNOON AND ESPECIALLY ON MONDAY NIGHT THE
ATMOSPHERE APPEARS TO BE SETTING UP FOR A SIGNIFICANT...POSSIBLY
EXTREME HEAVY RAINFALL EVENT. ALONG AND SOUTH OF THE NEARLY
STATIONARY FRONTAL ZONE PWAT VALUES WILL BE NEAR RECORDS WITH
SUBSTANTIAL MOISTURE TRANSPORT CONTINUING FROM THE GULF ESPECIALLY
AS THE NOCTURNAL LOW LEVEL JET KICKS IN AFTER DARK.
CONCURRENTLY...A SECOND FAIRLY ROBUST MID LEVEL SHORTWAVE WILL
ROUND THE BASE OF BROAD CYCLONIC FLOW ALOFT AND PROVIDE A TRIGGER
FOR WIDESPREAD THUNDERSTORM DEVELOPMENT. WITH WARM CLOUD DEPTHS IN
EXCESS OF 15 KFT IN FORECAST SOUNDINGS AND THE COMBINATION OF
OTHER FACTORS...WE WILL BE PRIMED FOR VERY EFFICIENT RAINFALL
RATES AND POTENTIALLY TRAINING OR SLOW MOVING STORMS NEAR THE
FRONTAL ZONE. THIS COULD LEAD TO WIDESPREAD RAINFALL AMOUNTS IN
THE 2 TO 3 INCH RANGE WITHIN A BROAD SWATH ACROSS THE AREA...AND
LOCALIZED AMOUNTS OF 6 INCHES OR MORE ARE DEFINITELY CONCEIVABLE.
IN TERMS OF THE FLOODING EFFECTS OF SUCH RAINFALL...MUCH WILL
DEPEND ON WHERE IT FALLS AND WHETHER IT OCCURS IN THE SAME AREA AS
THE HEAVIEST RAINFALL TONIGHT...WHICH IS IN TURN DEPENDENT ON THE
DIFFICULT TO PREDICT MOTIONS AND LOCATION OF THE FRONTAL BOUNDARY
BY MONDAY EVENING. IT IS LIKELY...IN ANY EVENT...THAT A SECOND
FLASH FLOOD WATCH WILL BE NEEDED AFTER TONIGHTS RAINFALL PANS
OUT...AND THAT IT MAY NEED TO HAVE EVEN STRONGER WORDING FOR THE
POTENTIAL EFFECTS MONDAY NIGHT INTO TUESDAY MORNING.

SCATTERED THUNDERSTORMS MAY CONTINUE TO FESTER ACROSS OUR SOUTHERN
COUNTIES ON TUESDAY AS THE FRONTAL ZONE LINGERS NEAR THE
IOWA/MISSOURI BORDER...BUT THEN ANOTHER SHORTWAVE TROUGH WILL MOVE
OVERHEAD AROUND TUESDAY EVENING AND FINALLY CLEAR OUT THE WET
AIRMASS TO OUR SOUTH. THIS WILL BRING AN END OF ANY HEAVY RAIN
THREAT FOR THE REMAINDER OF THE SEVEN DAY FORECAST...ALONG WITH
NOTABLY COOLER AND DRIER WEATHER ACROSS IOWA. THERE WILL BE A
CHANCE FOR SCATTERED SHOWERS AND STORMS AROUND THURSDAY AS A
REINFORCING COLD FRONT SURGES ACROSS THE STATE...USHERING IN THE
FIRST TRULY AUTUMNAL WEATHER OF THE SEASON AT THE END OF THIS WEEK
WITH FRIDAY HIGHS IN THE 60S AND FRIDAY NIGHT LOWS IN THE 40S
STATEWIDE.

&&

.AVIATION...06/18Z
ISSUED AT 1256 PM CDT SUN SEP 6 2015

WITH THE COLD FRONT APPROACHING IOWA THIS EVENING...CONDITIONS
WILL CONTINUE TO DETERIORATE WITH INCREASING AREAL COVERAGE OF
THUNDERSTORMS FROM 00 TO 06Z ALONG WITH MODERATE TO HEAVY RAINFALL
SOUTH OF US 20 TO THE IOWA MISSOURI BORDER. THOUGH SOME SEVERE
THREAT EXISTS...THE BIGGER THREAT WILL BE SEVERE WIND GUSTS WHICH
MAY ACCOMPANY THE STORMS THAT ROLL THROUGH THE REGION BETWEEN 21Z
AND 02Z. WITH THE PASSAGE OF THE STORMS AFT 04Z NORTHWEST TO 11Z
SOUTHEAST...CIGS WILL DROP TO IFR/MVFR CATEGORIES WITH POTENTIAL
FOR LIFR CIGS AND VSBY. EXPECTING A RECOVERY TO ONLY MVFR
CONDITIONS BETWEEN 14-18Z MON PRIOR TO NEXT UPSTREAM APPROACHING
WAVE. FOR PLANNING PURPOSES...HEAVY RAINFALL/STORM COVERAGE/POOR
CONDITIONS EXPECTED TO RETURN AGAIN AFT 08/00Z TUES FOR MOST SITES
SOUTH OF US20./REV

&&

.HYDROLOGY...
ISSUED AT 305 PM CDT SUN SEP 6 2015

AS REFERENCED IN THE PREVIOUS DISCUSSIONS...TWO HEAVY
RAINFALL EVENTS ARE POSSIBLE TONIGHT THROUGH TUESDAY MORNING WITH
THE FOCUS FROM NORTH CENTRAL TO SOUTHERN IOWA. WIDESPREAD RAINFALL
AMOUNTS OF 2 TO 3 INCHES ARE EXPECTED WITH AMOUNTS EXCEEDING 5
INCHES POSSIBLE DURING THIS PERIOD. MONDAY NIGHTS EVENT IS STILL
EXPECTED TO BE OF GREATER MAGNITUDE...SO SOME REEVALUATION OF THE
WATCH OUTLINE WILL OCCUR BETWEEN THIS EVENING AND TOMORROW
MORNING AFTER TONIGHTS RAINFALL REPORTS ARE GATHERED. IN BOTH
EVENTS...EFFICIENT RAIN PRODUCING STORMS WILL PRODUCE HEAVY
RAINFALL OVER A SHORT PERIOD OF TIME. SIGNIFICANT RUNOFF AND/OR
PONDING OF WATER IS LIKELY IN SOME AREAS LEADING TO A FLASH FLOOD
THREAT. THE EVENT MAY EVOLVE INTO A RIVER FLOODING THREAT THROUGH
MID TO LATE WEEK AS THE RUNOFF REACHES THE LARGER STREAMS. THE
MAGNITUDE OF RIVER FLOODING ON ANY GIVEN MAINSTEM RIVER WILL
DEPEND ON BOTH RAINFALL AMOUNTS AND BASIN COVERAGE IN THE NEXT 48
TO 60 HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...REV
LONG TERM...LEE
AVIATION...REV
HYDROLOGY...REV
Hazardous weather outlook, Sep 6, 2:31 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SUN SEP 6 2015

IAZ004>007-015>017-023>028-033>035-044-045-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-CRAWFORD-CARROLL-
331 PM CDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH DAMAGING WIND
GUSTS TO 60 MPH AND QUARTER SIZED HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE DURING THE DAY ON MONDAY...THEN MORE
LIKELY MONDAY NIGHT INTO TUESDAY. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...BUT OTHERWISE THE THREAT OF SEVERE WEATHER IS LOW.

A FEW THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM WEDNESDAY NIGHT
INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

IAZ036>039-046>050-057>062-070>075-081>086-092>097-071100-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
331 PM CDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH
TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS
TO 60 MPH AND QUARTER SIZED HAIL THE PRIMARY THREATS. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA FROM TONIGHT INTO
MONDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA FROM TONIGHT INTO
MONDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE DURING THE DAY ON MONDAY...THEN MORE
LIKELY MONDAY NIGHT INTO TUESDAY. A FEW STORMS MAY BE
SEVERE WITH STRONG WINDS AND HAIL THE PRIMARY THREATS.
HOWEVER...THE MORE SIGNIFICANT HAZARD FROM THESE STORMS WILL BE
HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY
ON MONDAY NIGHT.

A FEW THUNDERSTORMS WILL AGAIN BE POSSIBLE AROUND THURSDAY.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LEE

The radar

The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

35 heavy rain, 14 flash flood, 3 hail, 3 flood, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Greene

When
September 6, 4:30 PM CST to 10:00 PM CST
Where
Greene County, Jefferson
Reported by
Public
Coordinates
42.020, -94.380

Public reported heavy rainfall of 2.45 inches at 7am. Actual end time radar estimated.

Heavy Rain, Carroll

When
September 6, 5:00 PM CST to 6:25 PM CST
Where
Carroll County, 1.24 mi SW of Lidderdale
Reported by
Trained Spotter
Coordinates
42.120, -94.800

Trained spotter reported heavy rainfall of 2.70 inches storm total thus far.

Heavy Rain, Carroll

When
September 6, 5:00 PM CST to 10:00 PM CST
Where
Carroll County, 1.03 mi E of Carroll
Reported by
AWOS
Coordinates
42.070, -94.860

AWOS recorded storm total heavy rainfall of 2.67 inches at the Carroll airport. End time based on observations.

Hail, Calhoun

When
September 6, 5:05 PM CST
Where
Calhoun County, 0.51 mi W of Pomeroy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.550, -94.690

Trained spotter reported one inch hail.

Hail, Calhoun

When
September 6, 5:10 PM CST
Where
Calhoun County, 0.33 mi W of Pomeroy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.550, -94.686

Trained spotter reported one inch hail.

Hail, Hancock

When
September 6, 5:14 PM CST
Where
Hancock County, 3.69 mi ENE of Denhart
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.992, -93.814

Trained spotter reported hail about the size as a 50 cent piece.

Thunderstorm Wind, Calhoun

When
September 6, 5:20 PM CST
Where
Calhoun County, 0.51 mi W of Yetter
Measured
43 kt (49 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.320, -94.840

Trained spotter reported tree damage to an old maple tree, which was partially rotted. Winds estimated at over 50 mph. Torrential rainfall also present at time of rainfall.

Heavy Rain, Carroll

When
September 6, 5:30 PM CST to September 7, 12:00 AM CST
Where
Carroll County, 1.03 mi E of Carroll
Reported by
COOP Observer
Coordinates
42.070, -94.860

Coop observer reported storm total heavy rainfall of 2.95 inches, with approximately 2.01 inches in a 30 minute span. End time estimated via radar.

Heavy Rain, Greene

When
September 6, 5:30 PM CST to 11:00 PM CST
Where
Greene County, 2.07 mi S of Churdan
Reported by
CoCoRaHS
Coordinates
42.140, -94.480

CoCoRaHS report of heavy rainfall storm total of 2.33 inches. End time estimated by radar.

Heavy Rain, Carroll

When
September 6, 6:00 PM CST to 11:00 PM CST
Where
Carroll County, 0.86 mi NW of Ralston
Reported by
Social Media
Coordinates
42.060, -94.640

Public reported heavy rainfall of 3.90 inches. End time radar estimated.

Thunderstorm Wind, Carroll

When
September 6, 6:20 PM CST
Where
Carroll County, 2.6 mi N of Ralston
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.088, -94.633

Winds estimated greater than 60 mph with 6 to 8 inch branches down. Some of the branches were older.

Flash Flood, Carroll

When
September 6, 6:28 PM CST to September 7, 12:55 AM CST
Where
Carroll County, 1.1 mi NNW of Carroll to 2.25 mi SSW of Carroll
Cause
Heavy Rain
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.086, -94.885

Heavy rainfall of 2 inches in about 45 minutes. Street flooding in Carroll was reported with water up to the doors of cars.

Heavy Rain, Greene

When
September 6, 6:30 PM CST to 7:53 PM CST
Where
Greene County, 0.51 mi W of Grand Jct
Reported by
Social Media
Coordinates
42.030, -94.240

Public reported heavy rainfall of 3.04 inches since 7:30pm via an electronic gauge.

Heavy Rain, Carroll

When
September 6, 6:30 PM CST to 10:00 PM CST
Where
Carroll County, Coon Rapids
Reported by
Mesonet
Coordinates
41.870, -94.680

Mesonet site recorded heavy storm total rainfall of 5.70 inches. End time based on observations.

Heavy Rain, Greene

When
September 6, 6:34 PM CST to 7:04 PM CST
Where
Greene County, 2.07 mi SE of Dana
Reported by
Trained Spotter
Coordinates
42.100, -94.220

Trained spotter reported heavy rainfall of 1.50 inches over the last 30 minutes via an electronic gauge.

Flash Flood, Carroll

When
September 6, 6:47 PM CST to September 7, 12:55 AM CST
Where
Carroll County, 0.54 mi WSW of Glidden to 0.92 mi SSW of Glidden
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
42.068, -94.740

Public reported roadside ditches full and local roads in Glidden with 6 to 10 inches of standing water.

Flash Flood, Carroll

When
September 6, 6:53 PM CST to September 7, 12:55 AM CST
Where
Carroll County, 0.23 mi WSW of Glidden to 0.78 mi W of Glidden
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
42.069, -94.734

Public reported water running over Highway 30 in multiple locations about a half mile west of Glidden.

Heavy Rain, Carroll

When
September 6, 7:00 PM CST to 8:00 PM CST
Where
Carroll County, Coon Rapids
Reported by
Official NWS Observations
Coordinates
41.870, -94.680

Official NWS observation from Coon Rapids LARC of 3.2 inches of heavy rainfall from approximately 8pm to 9pm.

Heavy Rain, Carroll

When
September 6, 7:00 PM CST to 9:00 PM CST
Where
Carroll County, Coon Rapids
Reported by
Official NWS Observations
Coordinates
41.870, -94.680

Official NWS Observation from the Coon Rapids LARC of 4.7 inches of heavy rainfall over the last 2 hours.

Heavy Rain, Boone

When
September 6, 7:00 PM CST to September 7, 2:00 AM CST
Where
Boone County, 2.14 mi SSW of Boone
Reported by
COOP Observer
Coordinates
42.040, -93.890

Coop observer reported heavy rainfall storm total of 2.03 inches. End time based on radar.

Heavy Rain, Boone

When
September 6, 7:00 PM CST to September 7, 2:00 AM CST
Where
Boone County, 1.72 mi NW of Logansport
Reported by
CoCoRaHS
Coordinates
42.100, -93.950

CoCoRaHS report of heavy rainfall storm total of 2.45 inches. End time estimated by radar.

Heavy Rain, Boone

When
September 6, 7:00 PM CST to September 7, 3:00 AM CST
Where
Boone County, 2.48 mi SW of Berkley
Reported by
Social Media
Coordinates
41.930, -94.160

Public reported heavy rainfall storm total of 4.50 inches. End time radar estimated.

Heavy Rain, Guthrie

When
September 6, 7:15 PM CST to September 7, 1:00 AM CST
Where
Guthrie County, Bagley
Reported by
CoCoRaHS
Coordinates
41.850, -94.430

CoCoRaHS report of storm total heavy rainfall of 6.25 inches. End time estimated from radar.

Heavy Rain, Boone

When
September 6, 7:15 PM CST to September 7, 2:00 AM CST
Where
Boone County, 1.69 mi ESE of Ogden
Reported by
CoCoRaHS
Coordinates
42.020, -94.000

CoCoRaHS report of storm total heavy rainfall of 2.54 inches. End time based on radar.

Heavy Rain, Dallas

When
September 6, 7:30 PM CST to September 7, 4:00 AM CST
Where
Dallas County, 1.24 mi NE of Perry
Reported by
AWOS
Coordinates
41.840, -94.100

AWOS recorded heavy rainfall storm total of 3.36 inches at the Perry airport.

Heavy Rain, Dallas

When
September 6, 7:30 PM CST to September 7, 3:00 AM CST
Where
Dallas County, 0.86 mi NE of Perry
Reported by
COOP Observer
Coordinates
41.840, -94.110

Coop observer reported heavy rainfall storm total of 3.74 inches. End time based on radar.

Heavy Rain, Dallas

When
September 6, 7:30 PM CST to 11:00 PM CST
Where
Dallas County, 2.81 mi S of Dawson
Reported by
Trained Spotter
Coordinates
41.810, -94.220

Trained spotter reported heavy rainfall storm total of 4.23 inches. End time estimated by radar.

Heavy Rain, Dallas

When
September 6, 8:00 PM CST to September 7, 3:00 AM CST
Where
Dallas County, 0.86 mi NE of Woodward
Reported by
Mesonet
Coordinates
41.860, -93.920

Mesonet recorded heavy rainfall of 3.02 inches. End time based on radar.

Heavy Rain, Story

When
September 6, 8:00 PM CST to September 7, 4:00 AM CST
Where
Story County, 2.17 mi WSW of Shipley
Reported by
COOP Observer
Coordinates
41.970, -93.560

Coop observer reported heavy rainfall storm total of 2.07 inches. End time based on radar.

Heavy Rain, Boone

When
September 6, 8:00 PM CST to September 7, 2:00 AM CST
Where
Boone County, 1.54 mi E of Madrid
Reported by
Public
Coordinates
41.880, -93.820

Public reported heavy rainfall storm total of 2.51 inches. End time estimated from radar.

Flash Flood, Guthrie

When
September 6, 8:57 PM CST to September 7, 2:15 AM CST
Where
Guthrie County, 0.96 mi ENE of Bayard to 1.18 mi E of Bayard
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.857, -94.554

Emergency Manager reported Highway 25 underpass flooded in the town of Bayard.

Flash Flood, Carroll

When
September 6, 9:21 PM CST to September 7, 1:15 AM CST
Where
Carroll County, 1.32 mi NW of Coon Rapids to 0.69 mi W of Coon Rapids
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.884, -94.697

Emergency Manager reported water over Highway 141 near Coon Rapids, and that it is not a place that normally flash floods.

Flash Flood, Guthrie

When
September 6, 9:21 PM CST to September 7, 2:15 AM CST
Where
Guthrie County, 3.09 mi E of Bayard to 3.11 mi E of Bayard
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.851, -94.510

Emergency Manager reported water flowing over Highway 141 east of Bayard between Maple and Locust Avenues.

Flash Flood, Guthrie

When
September 6, 9:35 PM CST to September 7, 2:15 AM CST
Where
Guthrie County, 6.86 mi W of Bayard to 6.96 mi SSE of Jamaica
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.837, -94.702

Emergency Manager reported Highway 141 closed southeast of Coon Rapids, and may need to be closed near Bagley shortly. County Road P18 closed north of Bagley. Authorities are limiting access to Bayard. Extensive flooding across northern Guthrie county.

Flash Flood, Greene

When
September 6, 9:35 PM CST to September 7, 1:15 AM CST
Where
Greene County, 7.47 mi SSW of Scranton to 11.52 mi SSW of Scranton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.938, -94.625

Emergency Manager reported water E57 and E63 in southern portions of the county.

Flash Flood, Greene

When
September 6, 9:46 PM CST to September 7, 1:15 AM CST
Where
Greene County, 1.03 mi E of Ralston to 0.16 mi E of Ralston
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.050, -94.610

Emergency Manager reported water over 210th street near Highway 30.

Flash Flood, Greene

When
September 6, 9:46 PM CST to September 7, 1:15 AM CST
Where
Greene County, 5.45 mi WSW of Cooper to 6.11 mi WSW of Cooper
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.882, -94.443

Emergency Manager reported water over 330th street near J avenue just north of Bagley.

Flash Flood, Guthrie

When
September 6, 9:46 PM CST to September 7, 1:15 AM CST
Where
Guthrie County, 0.4 mi N of Bagley to 0.79 mi N of Bagley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.856, -94.429

Emergency Manager reported water over P18 north of Bagley, along the Greene and Guthrie county line.

Heavy Rain, Taylor

When
September 6, 10:30 PM CST to September 7, 6:00 AM CST
Where
Taylor County, 2.1 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.510

Coop observer reported storm total heavy rainfall of 3.00 inches.

Heavy Rain, Marion

When
September 6, 11:00 PM CST to September 7, 4:00 AM CST
Where
Marion County, Knoxville
Reported by
AWOS
Coordinates
41.320, -93.100

AWOS recorded heavy rainfall of 2.38 inches storm total measured at the Knoxville airport.

Heavy Rain, Marion

When
September 6, 11:00 PM CST to September 7, 6:00 AM CST
Where
Marion County, Knoxville
Reported by
COOP Observer
Coordinates
41.320, -93.100

Coop observer reported heavy rainfall of 2.95 inches storm total.

Heavy Rain, Marion

When
September 6, 11:00 PM CST to September 7, 6:00 AM CST
Where
Marion County, 1.7 mi ESE of Pella Muni Arpt
Reported by
COOP Observer
Coordinates
41.390, -92.920

Coop observer reported heavy rainfall of 2.29 inches storm total.

Heavy Rain, Taylor

When
September 6, 11:00 PM CST to September 7, 6:00 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported heavy rainfall storm total of 3.36 inches.

Heavy Rain, Marion

When
September 6, 11:30 PM CST to September 7, 7:30 AM CST
Where
Marion County, 0.52 mi E of Harvey
Reported by
Trained Spotter
Coordinates
41.320, -92.920

Trained spotter reported heavy rainfall of 2.25 inches.

Flash Flood, Guthrie

When
September 7, 12:21 AM CST to 2:15 AM CST
Where
Guthrie County, 0.52 mi NNW of Bagley to 3.39 mi WNW of Herndon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.857, -94.435

Emergency Manager reported Highway 141 closed near Bagley. Highway 141 now nearly impassable from Highway 4 to Coon Rapids.

Flash Flood, Guthrie

When
September 7, 12:26 AM CST to 2:15 AM CST
Where
Guthrie County, 1.14 mi ENE of Bayard to 1.19 mi W of Bagley
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
41.856, -94.549

Iowa DOT reported Highway 25 closed due to flooding near Bayard with detour routing traffic around town.

Flash Flood, Ringgold

When
September 7, 12:26 AM CST to 6:15 AM CST
Where
Ringgold County, Mt Ayr to 3.26 mi E of Mt Ayr
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.720, -94.230

Gravel road was nearly washed out with the gravel washing onto Hwy 169 north of Mt. Ayr.

Heavy Rain, Appanoose

When
September 7, 12:30 AM CST to 6:20 AM CST
Where
Appanoose County, 3.21 mi WSW of Griffinsville
Reported by
Trained Spotter
Coordinates
40.820, -93.080

Trained spotter reported storm total heavy rainfall of 3.50 inches so far.

Heavy Rain, Lucas

When
September 7, 12:30 AM CST to 6:00 AM CST
Where
Lucas County, 3.13 mi W of Russell
Reported by
Mesonet
Coordinates
40.980, -93.260

Mesonet recorded heavy rainfall of 2.38 inches storm total.

Heavy Rain, Appanoose

When
September 7, 1:00 AM CST to 6:00 AM CST
Where
Appanoose County, 0.52 mi W of Darbyville
Reported by
Mesonet
Coordinates
40.820, -92.890

Mesonet recorded heavy rainfall of 3.79 inches storm total.

Heavy Rain, Appanoose

When
September 7, 1:00 AM CST to 6:30 AM CST
Where
Appanoose County, 0.87 mi NW of Darbyville
Reported by
COOP Observer
Coordinates
40.830, -92.890

Coop observer reported heavy rainfall of 4.50 inches storm total.

Heavy Rain, Appanoose

When
September 7, 1:00 AM CST to 8:00 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

Trained spotter reported heavy rainfall storm total of 3.15 inches. End time radar estimated.

Heavy Rain, Appanoose

When
September 7, 1:30 AM CST to 6:00 AM CST
Where
Appanoose County, Centerville
Reported by
COOP Observer
Coordinates
40.730, -92.870

Coop observer reported heavy rainfall storm total of 2.64 inches so far.

Heavy Rain, Appanoose

When
September 7, 1:30 AM CST to 6:00 AM CST
Where
Appanoose County, 2.76 mi N of Sedan
Reported by
Mesonet
Coordinates
40.710, -92.750

Mesonet recorded heavy rainfall of 2.64 inches storm total so far.

Flood, Guthrie

When
September 7, 2:27 AM CST to September 8, 1:00 PM CST
Where
Guthrie County, 1 mi NE of Bayard to 1.15 mi W of Bayard
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.861, -94.558

Emergency Manager reported widespread flooding across northern Guthrie County. All paved roads north of Highway 141 west of Highway 4 to Coon Rapids are closed. Water still rising in northern Bagley, backing up from Mosquito Creek. Springbrook State Park has been evacuated.

Flood, Dallas

When
September 7, 9:02 AM CST to September 8, 4:15 AM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River at Perry crested a second time this month at 15.68 feet on 07 September 2015 at 4:30 PM CDT.

Flood, Dallas

When
September 7, 4:00 PM CST to September 8, 1:00 PM CST
Where
Dallas County, 1.45 mi SSE of Perry Muni Arpt to 1.37 mi S of Perry Muni Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.810, -94.161

Dallas County Sheriff reported that 160th and H Ave was down to 1 lane because of water over the road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598650, 598625, 598647, 598609, 601881, 601885, 598674, 598642, 598670, 598672, 601886, 598602, 598631, 598641, 598628, 598603, 598604, 598630, 598632, 598660, 598669, 598673, 598666, 598667, 598646, 598662, 598671, 598653, 598658, 598668, 598605, 598606, 598607, 598608, 601882, 598634, 598635, 598636, 598652, 598657, and more.